Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Paducah, KY

January 3, 2000Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jan 3, 2000, 1:52 PM CST for Mississippi County, New Madrid County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 1:52 PM CST (19:52 UTC)
Expired
Jan 3, 2000, 2:30 PM CST
In force
38 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 031954
SVRPAH
MOC133-143-032030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI

* UNTIL 230 PM CST

* AT 152 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF CLARKTON...OR ABOUT 2 MILES
  NORTH OF KENNETT...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF RISCO AT 200 PM CST
  3 MILES NORTHWEST OF LILBOURN...5 MILES NORTHWEST OF HOWARDVILLE...
  6 MILES NORTHWEST OF NEW MADRID AT 205 PM CST
  4 MILES SOUTHEAST OF MATTHEWS AT 210 PM CST
  4 MILES NORTHWEST OF WYATT AT 225 PM CST

STRONG DAMAGING WIND AND INTENSE RAINFALL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:00 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Jan 3, 3:00 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CST MON JAN 3 2000

BUSY WEATHER SCENARIO WILL CONTINUE OVER THE NEXT 18 TO 24
HOURS...WITH MORE THUNDERSTORMS EXPECTED...FOLLOWED BY A POSSIBLE
CHANGEOVER TO FLURRIES OR LIGHT SNOW LATE TONIGHT.  LATEST 08Z SFC
CHART SHOWING QUASI-STATIONARY FRONT STRETCHING ACROSS SWIN/SIL/SEMO
TO A DEVELOPING SFC LOW OVER THE TX/OK BORDER...WITH ANOTHER LOW NR
THE OK PANHANDLE.  WATER VAPOR IMAGERY DEPICTS FIRST UPPER IMPULSE
EXITING NE PART OF FA WITH NEXT POWERFUL DISTURBANCE HEADING NE
THROUGH OK.

SUNDAY/S 00Z ETA MODEL VERIFIED IN TARGETING ZONE OF HIGHEST QPF IN
NARROW SWATH OVER OHIO RIVER VALLEY.  COMPARING MONDAY/S 00Z
MODELS...NGM HAS COME IN LINE WITH ETA...WITH AVN SLIGHTLY FASTER
MODEL.  GIVEN GOOD AGREEMENT BETWEEN NGM AND ETA ON PLACEMENT OF SFC
AND UPPER LEVEL FEATURES AND QPF...WILL USE A BLEND OF BOTH MODELS IN
UPCOMING ZONE PACKAGE.

IN THE UPPER LEVELS...STRONG VORT MAX CURRENTLY OVER NRN TX BECOMES
A STRETCHED LOBE OF VORTICITY BY THE TIME IT LANDS OVER THE WRN PART
OF FA BY 12Z TUE.  AT THE SFC...BOTH NGM AND ETA THRUST DEEPENING
1000MB SFC LOW INTO SW MO BY 18Z MON...TO NEAR STL BY 00Z TUE...THEN
TO ERN MN BY 12Z TUE.  SFC COLD FRONT SWEEPS THROUGH THE REGION
OVERNIGHT.  BELIEVE SWATH OF HEAVIEST PRECIP WILL TEND TO SHIFT TO
NORTH OF FA TODAY AS APPROACHING SFC LOW SWINGS STATIONARY FRONT TO
THE NORTH AS A WARM FRONT.  IN THE WARM SECTOR...SQUALL LINE
CURRENTLY OVER OK WILL RACE EAST...AND BELIEVE BEST DYNAMICS FOR
STRONG TO SEVERE TSRA WILL BE JUST TO SOUTH OF FA.  HOWEVER...GIVEN
THE FORECAST COMBINATION OF -4 LI/S...30 K INDEX...TT NR 50...AND
350-400 SWEAT INDEX BY 00Z MON...WOULD NOT RULE OUT ISOLATED SEVERE
ACTIVITY THIS AFTN AND EVE AS H5 100 KT JET NOSES INTO FA.

BY 06Z TONIGHT...DRY SLOT ENCROACHES UPON AREA FROM SW...EFFECTIVELY
ENDING PRECIP FROM THE WEST.  THERE COULD EVEN BE BREAKS IN THE
CLOUDS OVER WRN PARTS OF THE FA LATE TONIGHT.  THEN AS WRAP-AROUND
MOISTURE INVADES THE AREA ON TUESDAY...COULD EVEN SEE A FEW FLURRIES
OR LIGHT SNOW SHOWERS ON TUE AM...ESPECIALLY OVER NRN PARTS OF SIL
AND SWIN.

AS FAR AS MOS GUIDANCE IS CONCERNED...WILL LEAN MORE TOWARD NGM FWC
NO/S...AS FAN GUIDANCE FOR TODAY APPEARS WAY TOO COOL.  OTHERWISE...
WILL MODEL UPCOMING ZONE PACKAGE CLOSELY AFTER ONGOING ZONES.

.PAH...NONE

PRESLEY

In the hours before

Local storm report, Jan 3, 1:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CST MON JAN 03 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    NAYLOR                    MO   60 MPH TSTM GUST
01/03/00   RIPLEY                         LARGE BARN BLOWN DOWN
                                          WEST OF DONIPHAN.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0820 AM    GREENVILLE                MO   60 MPH TSTM GUST
01/03/00   WAYNE                          TREES ACROSS ROAD AT
                                          HIGHWAYS E AND A NEAR
                                          GREENVILLE AND
                                          WILLIAMSVILLE. REPORTED
                                          BY EMERGENCY MANAGER.

0835 AM    GLENALLEN                 MO   60 MPH TSTM GUST
01/03/00   BOLLINGER                      REPORTED BY STORM
                                          SPOTTER.

0850 AM    SHAWNEETOWN               MO   60 MPH TSTM GUST
01/03/00   CAPE GIRARDEAU                 REPORTED BY EMERGENCY
                                          MANAGER.

0915 AM    JONESBORO                 IL   .88 INCH HAIL
01/03/00   UNION                          REPORTED BY STORM
                                          SPOTTER.

0918 AM    CAMBRIA                   IL   WIND DAMAGE
01/03/00   WILLIAMSON                     ROOF OFF POLE BARN.
                                          HOME DESTROYED.
                                          ESTIMATED 70 MPH WINDS.
                                          ALL NEAR CAMBRIA.

0938 AM    VIENNA                    IL   WIND DAMAGE
01/03/00   JOHNSON                        TREES DOWN HALF MILE
                                          WEST OF VIENNA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 AM    MOUND CITY                IL   .75 INCH HAIL
01/03/00   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 AM    EVANSVILLE                IN   WIND DAMAGE
01/03/00   VANDERBURGH                    TREES AND POWER LINES
                                          DOWN NEAR THE LOYD
                                          EXPRESSWAY. REPORTED BY
                                          EMERGENCY MANAGER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 7:15 AM CSTSevere Thunderstorm WarningPAHCarter, Ripley45 min
Jan 3, 8:15 AM CSTSevere Thunderstorm WarningPAHBollinger, Wayne45 min
Jan 3, 8:26 AM CSTTornado WarningPAHBollinger19 min
Jan 3, 8:34 AM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry26 min
Jan 3, 9:35 AM CSTSevere Thunderstorm WarningPAHMississippi, Scott30 min
Jan 3, 10:45 AM CSTTornado WarningPAHMississippi30 min
Jan 3, 12:06 PM CSTFlash Flood WarningPAHButler, Ripley, Stoddard114 min
Jan 3, 12:56 PM CSTSevere Thunderstorm WarningPAHCape Girardeau34 min
Jan 3, 1:03 PM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.